Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 60, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 9, 2002, 5:29 PM EDT for Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2002, 5:29 PM EDT (21:29 UTC)
- Expired
- Jul 9, 2002, 6:15 PM EDT
- In force
- 46 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Greater Bridgeport Planning Region, CT, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 64 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:30 PM EDT | Thunderstorm Wind 50 E | White Plains, NY | Severe thunderstorm wind gusts knocked down several large tree limbs in White Plains and numerous large trees in East White Plains. The winds and falling trees also downed several power lines in the area, causing about 4600 residents to lose power. The Bronx |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
124
WUUS51 KOKX 092129
SVROKX
CTC001-NYC119-092215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
529 PM EDT TUE JUL 9 2002
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT
SOUTH CENTRAL WESTCHESTER COUNTY IN SOUTHEAST NEW YORK
* UNTIL 615 PM EDT.
* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR WHITE PLAINS...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
PORT CHESTER AROUND 535 PM.
STAMFORD AROUND 545 PM.
DARIEN AROUND 555 PM.
6 MILES SOUTH OF NORWALK AROUND 600 PM.
SOME OTHER LOCATIONS IN THE WARNING INCLUDE NORTH GREENWICH...
HARRISON...HAWTHORNE...SCARSDALE AND WHITE PLAINS AIRPORT.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
LAT...LON 4111 7389 4093 7390 4094 7359 4098 7322
4111 7319What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:15 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 9, 2:15 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 215 PM EDT TUE JUL 9 2002 SHORT TERM WX DISC...THE LTST LOOP OF IR SAT IMAGERY SHOWS AN INCREASING AREA OF COLD CLOUD TOPS EXPANDING FURTHER NORTH INTO NRN NY STATE AND FURTHER SOUTH ACROSS NRN PA AS IT ADVECTS EWD TOWARD THE REGION. RADAR SHOWS SCT SHWRS AND TSTMS CONT TO DEVELOP IN THE DRY SLOT ACROSS ERN PA. PRE-EXISTING CLOUD COVER HAS LIMITED INSTABILITY. SEA BREEZES ARE WEAK. THE SURFACE CD FNT...WHICH IS THE MAIN TRIGGERING MECHANISM IS STILL FAR TO OUR WEST. THE BOTTOM LINE...IM NOT EXPECTING ANY SEVERE TSTMS ACROSS THE REGION. WITH SFC DEW POINTS BETWEEN 65 AND 70 DEGS AND WITH PRECIPITABLE WATER CONTENTS BETWEEN 1 AND 1.5 INCHES...ANY TSTMS THAT DO FORM WILL HAVE THE POTENTIAL FOR PRODUCING HVY RAIN AND LOCALIZED URBAN FLOODING. I PLAN TO FCST POPS OF 70 PCT ACROSS OUR NORTH ZONES AND 60 PCT ALONG THE COAST...UNTIL ABOUT MIDN. WED - FRI...AN EXCEPTIONALLY COOL AIR MASS FOR THIS TIME OF YEAR...PUSHED BY A 1026 TO 1030 MB HIGH...WILL PREVAIL WED THROUGH FRI. IN GENERAL...I PLAN TO LEAN TWD THE COOLEST NUMERICAL GUIDANCE VALUES THROUGHOUT THIS PD...WHICH ACTUALLY PRODUCE LOWS FROM 45 TO 50 DEGS DURING WED NIGHT ACROSS THE LOWER HUDSON VALLEY IN NY AND INTERIOR SOUTHERN CT. FOR MARINE INTERESTS...WE WILL CONT THE SCA FOR COASTAL WATERS THROUGH THIS EVENING. WE WILL INCREASE OUR WIND SPEED FCST TO AROUND 20 KTS FOR LATE WED...FOLLOWING THE PASSAGE OF THE MAIN SHOT/TIGHT THICKNESS GRADIENT...OF LOW LVL COOL AIR. WE MAY HAVE TO RE-ISSUE A SCA FOR MARGINAL WIND SPEEDS. OKX. CT...NONE. NY...NONE. NJ...NONE. MARINE...SCA ON THE OCEAN...ANZ350-353-355. GC
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:00 PM EDT | Severe Thunderstorm Warning | OKX | Rockland, Westchester | 30 min |
| Jul 9, 5:24 PM EDT | Special Marine Warning | OKX | 66 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.